I opened a fresh vial of Lantus last week and ever since then my fasting numbers and numbers that otherwise should have been low have been high. I feel like my background insulin hasn’t been working so I have been chasing it with extra bolus. When insulin goes bad does it just not work or does it lose strength gradually? How would I know?
I've had a few occasion where I had to change my pen vial cause of lose of strength. Said so if it's not a problem just use a new one and you are sure there's one variable less to explain the high numbers.
Could it be something else? Stress? Sleep? Activities? When I lose my equilibrium with those things there's always a need to correct basal
If nothing else has changed besides the vial of lantus I would definitely swap it out and see if that helps. I'm not sure if it loses strength over time or it just stops working all together but in either case changing it removes one variable. If you're still weirdly high after doing that then other factors could be at play. Since you have been doing this a long time I don't need to tell you stress, infection, pain, or any of a million other things could be increasing your numbers, but as my CDE always says "when in doubt change it out". That applies to insulin, pump inserts, pods, and anything else that could be messing with your numbers.
Hi Cinderfella, this is a scary subject for me. When my Levemir or Apidra quits, they quit, and I find myself in the 300's. It's not always easy to figure out which insulin is the problem, or maybe it was something I ate--leading to hours of 300 BGs. I don't have much trouble replacing my Levemir with another pen, but the Apidra vial--that's scary. When my very few vials of back-up Apidra are gone, they will be gone. Then what? I don't know. My insurance company has cut back on the amount of both Levemir and Apidra I can get, taking a letter from my doctor to get them at all. They want me to buy insulins that just don't work well for me, and they don't believe that any insulin can just plain quit, sometimes before the 28 days; a month is longer than 28 days anyway. What is a person supposed to do between the 28 and 30-31 days in the month?
That's a great question that seemingly should have an easy technical answer. Something like a litmus test strip that could tell the strength of insulin. I like Clare's advice, "when in doubt swap it out." Has your Lantus vial been exposed to extreme temperatures? I accidentally froze some insulin vials once and it did render them too weak to use.
My guess for your situation is that your background insulin need just changed and it happened to coincide with a new insulin vial. I use a pump so I have zero experience with background insulins like Lantus or Levemir but I do know that I have to change my basal rates for some parts of the day. I's say that I have to do this about once or twice a month. Perhaps you could experiment with bumping up you evening Lantus dose. Do you split your Lantus to morning and night?
Recently I had a problem with waking up in the morning high. I increased my overnight basal rates and that restored good BGs for a few days. But then I started having lows at night and I ended up decreasing my overnight basals back to their original rates. BG control is simply an unending dynamic puzzle.
Congratulate yourself for catching the problem quickly and responding appropriately. That's the best that we as PWDs can do. Good luck.
Trudy - Perhaps you could use the 28-day argument with the insurance company. If the insulin manufacturer's package insert says "discard opened via after 28 days," then I think that's a pretty strong argument to justify another whole vial in your prescription quantity.
My insurance company is forcing me to change insulin, from Apidra to Humalog, in 2014 and I'm hoping the transition is smooth. I have an infusion site allergic reaction to Novalog so I'm glad they didn't settle on Novalog for their formulary.
Do I understand you correctly? The doctor's letter justified the off-formulary insulin once, but not on an ongoing basis. That doesn't seem right.
Hi Terry. When the insurance company decided to respond favorably to my doctor's letter, they allowed Apidra (rather than Novolog) and Levemir (rather than Lantus) for one year. When the year is up and my doctor writes another letter for Apidra, I'll suggest that he refers them to the insert's 28 days instruction so that maybe I can get 2 vials monthly. Thanks for the good idea!
I find with levemir I have no problem and I'm even using insulin that was maybe partially frozen, it seems perfectly ok to me. I had one or two pens I threw out when I was first diagnosed when I was on lantus and novolog but now I'm not even sure if they were really bad now or if it was just something else and me and my fluctuations etc.
You can also have your dr write the prescription with a dosing that requires two Levemir vials stating "take 50 units/day and adjust as necessary." 50 units a day works out to 1.5 vials/month, assuring you 2 vials/month. If you are prescribed a dosing, you won't have to argue about the 28 day thing, you just drive right around it.